Lithium toxicity after urinary diversion with ileal conduitBMJ 2000; 320 doi: http://dx.doi.org/10.1136/bmj.320.7241.1037/a (Published 15 April 2000) Cite this as: BMJ 2000;320:1037
A 71 year old woman underwent urinary diversion with ileal conduits for severe stressincontinence that had been refractory to previous treatments. She had longstanding bipolar affective disorder that was well controlled with lithium carbonate 600 mg daily. The lithium was discontinued preoperatively and recommenced at the original dose 48 hours postoperatively. Ten days later, after removal of the ureteric stents, she developed progressive confusion, dysarthria, nausea, and ataxia; her serum lithium concentration was increased at 2.1 mmol/l (treatment range 0.4-1.0 mmol/l). Lithium was discontinued and shemade a full recovery with intravenous hydration alone. Subsequent dose titration required a reduction of lithium to 200 mg daily. This observation has been reported to the Committee on Safety of Medicines and the drug's manufacturer.
Metabolic complications (mainly hyperchloraemia and hypokalaemia) are well recognisedafter urinary diversion but infrequently require specific treatment.1 Problems arising from drug reabsorption are rare but havebeen reported for phenytoin and methotrexate.2 3 Lithium has a narrow treatment ratio, with toxicity occurring at only twice the upper limit of the treatment range. Steady serum concentrations occur as early as 2-5 days after starting treatment.4 About 95% of lithium is eliminated unchanged in urine, and it is readily absorbed by enteral mucosa.
The delayed toxicity in this patient was probably related to the ureteric stents: on their removal all urine drained through the ileal conduit, resulting in reabsorption of lithium. We advise that such patients are discharged only after stable serum lithium concentrations are re-established after stent removal. Additionally, owing to the long termchanges associated with urinary diversion, 5 continued vigilance is essential.
Any surgery resulting in exposure of bowel to urine should be taken into account whenconsidering and monitoring pharmacotherapy, particularly of drugs excreted in a bioavailable form.